Alert archive / Michigan / Flood Watches in 2007

Flood Watch 3, NWS Gaylord, MI

March 15, 2007Arenac County, Michigan

NWS Gaylord, MI issued this flood watch at Mar 15, 2007, 4:35 PM EDT for Arenac County, Michigan. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2007, 4:35 PM EDT (20:35 UTC)
Expired
Mar 17, 2007, 12:00 AM EDT
In force
31 hr
Issued by
NWS Gaylord, MI
Flood severity
None

County Arenac County, MI

The radar

The NCL Michigan radar (KAPX), 123 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -287 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-287 m²/s²
0-3 km storm-relative helicity
-100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KAPX 152035
FFAAPX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GAYLORD MI
435 PM EDT THU MAR 15 2007

...ICE JAM CONCERNS ON THE RIFLE RIVER...

.A COMBINATION OF RECENT SNOW MELT AND ICE JAMMING ALONG THE RIFLE
RIVER FROM STERLING DOWNSTREAM TO THE MOUTH OF THE RIVER...HAS
PROMPTED CONCERNS FROM ARENAC COUNTY OFFICIALS REGARDING THE
POTENTIAL FOR ADDITIONAL FLOODING ALONG THE RIFLE RIVER. 

SOME LOCALIZED OUT-OF-BANK FLOW IS OCCURRING DOWNSTREAM OF
STERLING...AND THE POTENTIAL FOR MORE SIGNIFICANT FLOODING IS
EXPECTED TO PERSIST AT LEAST THROUGH THE DAY FRIDAY. PERSONS
LIVING ALONG THE RIFLE RIVER DOWNSTREAM OF STERLING SHOULD BE
PREPARED FOR THE POSSIBILITY OF HIGH WATER DUE TO ICE JAMS.

MIZ042-160400-
/O.NEW.KAPX.FA.A.0003.070315T2035Z-070317T0400Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARENAC-
INCLUDING THE CITY OF...STANDISH
435 PM EDT THU MAR 15 2007

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF NORTHERN LOWER MICHIGAN...
  INCLUDING THE FOLLOWING AREA...ARENAC.

* THROUGH FRIDAY EVENING

* A COMBINATION OF RECENT SNOW MELT AND ICE JAMS WILL RESULT IN AN
  ENHANCED THREAT FOR FLOODING ALONG THE RIFLE RIVER DOWNSTREAM OF
  STERLING THROUGH FRIDAY.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT ELEVATED RIVER LEVELS AND ICE BLOCKAGES.  THOSE LIVING IN
AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD
FLOODING DEVELOP.

$$

JPB
3 follow-up statements
000 
WGUS63 KAPX 160240
FFAAPX

FLOOD WATCH
NATIONAL WEATHER SERVICE GAYLORD MI
1040 PM EDT THU MAR 15 2007

...ICE JAM CONCERNS ON THE RIFLE RIVER...

.A COMBINATION OF RECENT SNOW MELT AND ICE JAMMING ALONG THE
RIFLE RIVER FROM STERLING DOWNSTREAM TO THE MOUTH OF THE RIVER...
HAS PROMPTED CONCERNS FROM ARENAC COUNTY OFFICIALS REGARDING THE
POTENTIAL FOR ADDITIONAL FLOODING ALONG THE RIFLE RIVER.

SOME LOCALIZED OUT-OF-BANK FLOW IS OCCURRING DOWNSTREAM OF
STERLING...AND THE POTENTIAL FOR MORE SIGNIFICANT FLOODING IS
EXPECTED TO PERSIST AT LEAST THROUGH THE DAY FRIDAY. PERSONS
LIVING ALONG THE RIFLE RIVER DOWNSTREAM OF STERLING SHOULD BE
PREPARED FOR THE POSSIBILITY OF HIGH WATER DUE TO ICE JAMS.

MIZ042-160900-
/O.CON.KAPX.FA.A.0003.000000T0000Z-070317T0400Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARENAC-
INCLUDING THE CITY OF...STANDISH
1040 PM EDT THU MAR 15 2007

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHERN LOWER MICHIGAN...INCLUDING THE FOLLOWING 
  AREA...ARENAC.

* THROUGH FRIDAY EVENING

* A COMBINATION OF RECENT SNOW MELT AND ICE JAMS WILL RESULT IN 
  AN ENHANCED THREAT FOR FLOODING ALONG THE RIFLE RIVER 
  DOWNSTREAM OF STERLING THROUGH FRIDAY. 

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT ELEVATED RIVER LEVELS AND ICE BLOCKAGES. THOSE LIVING IN
AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD
FLOODING DEVELOP.

$$

JPB
000 
WGUS63 KAPX 160812
FFAAPX

FLOOD WATCH
NATIONAL WEATHER SERVICE GAYLORD MI
412 AM EDT FRI MAR 16 2007

...ICE JAM CONCERNS ON THE RIFLE RIVER...

.A COMBINATION OF RECENT SNOW MELT AND ICE JAMMING ALONG THE
RIFLE RIVER FROM STERLING AND AREAS DOWNSTREAM...HAS PROMPTED
CONCERNS FROM ARENAC COUNTY OFFICIALS REGARDING THE POTENTIAL FOR
ADDITIONAL FLOODING ALONG THE RIFLE RIVER.

SOME LOCALIZED OUT-OF-BANK FLOW IS OCCURRING DOWNSTREAM OF
STERLING...AND THE POTENTIAL FOR MORE SIGNIFICANT FLOODING IS
EXPECTED TO PERSIST AT LEAST THROUGH TODAY. PERSONS LIVING ALONG
THE RIFLE RIVER DOWNSTREAM OF STERLING SHOULD BE PREPARED FOR THE
POSSIBILITY OF HIGH WATER DUE TO ICE JAMS.

MIZ042-161615-
/O.CON.KAPX.FA.A.0003.000000T0000Z-070317T0400Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARENAC-
INCLUDING THE CITY OF...STANDISH
412 AM EDT FRI MAR 16 2007

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHERN LOWER MICHIGAN...INCLUDING THE FOLLOWING 
  AREA...ARENAC.

* THROUGH THIS EVENING

* A COMBINATION OF RECENT SNOW MELT AND ICE JAMS WILL RESULT IN 
  AN ENHANCED THREAT FOR FLOODING ALONG THE RIFLE RIVER 
  DOWNSTREAM OF STERLING THROUGH FRIDAY. 

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT ELEVATED RIVER LEVELS AND ICE BLOCKAGES. THOSE LIVING IN
AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD
FLOODING DEVELOP.

$$

ADAM
000 
WGUS63 KAPX 161831
FFAAPX

FLOOD WATCH
NATIONAL WEATHER SERVICE GAYLORD MI
231 PM EDT FRI MAR 16 2007

...ICE JAM CONCERNS ON THE RIFLE AND AU GRES RIVERS...

.A COMBINATION OF RECENT SNOW MELT AND ICE JAMMING ALONG THE
RIFLE AND FROM STERLING AND AREAS DOWNSTREAM...AND THE AU GRES
RIVER HAS PROMPTED CONCERNS FROM ARENAC COUNTY OFFICIALS
REGARDING THE POTENTIAL FOR ADDITIONAL FLOODING ALONG THESE RIVERS.

SOME LOCALIZED OUT-OF-BANK FLOW IS OCCURRING DOWNSTREAM OF
STERLING...AND THE POTENTIAL FOR MORE SIGNIFICANT FLOODING IS
EXPECTED TO PERSIST AT LEAST THROUGH TODAY. PERSONS LIVING ALONG
THE RIFLE AND AU GRES RIVERS SHOULD BE PREPARED FOR THE
POSSIBILITY OF HIGH WATER DUE TO ICE JAMS.

MIZ042-170300-
/O.CON.KAPX.FA.A.0003.000000T0000Z-070317T0400Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARENAC-
INCLUDING THE CITY OF...STANDISH
231 PM EDT FRI MAR 16 2007

...FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHERN LOWER MICHIGAN...INCLUDING THE FOLLOWING 
  AREA...ARENAC.

* UNTIL MIDNIGHT EDT TONIGHT

* A COMBINATION OF RECENT SNOW MELT AND ICE JAMS WILL RESULT IN AN
  ENHANCED THREAT FOR FLOODING ALONG THE RIFLE AND AU GRES RIVERS
  THROUGH FRIDAY.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT ELEVATED RIVER LEVELS AND ICE BLOCKAGES. THOSE LIVING IN
AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD
FLOODING DEVELOP.

$$

KAS

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flood watch went out at Mar 15, 3:21 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 15, 3:21 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
321 PM EDT THU MAR 15 2007

.DISCUSSION...LATEST RUC ANALYSIS AND VIS/IR/WV IMAGERY SHOW SURFACE
HIGH PRESSURE CENTERED OVER CENTRAL ONTARIO AND A LONG COLD FRONT
DRAPED FROM THE GULF COAST ACROSS THE CENTRAL APPALACHIANS TO THE
NORTHEAST UNITED STATES.  LARGE SWATH OF CLOUDS TO THE NORTH OF THIS
FRONT DUE TO DIVERGENCE WITHIN THE RIGHT ENTRANCE REGION OF A 140KT
JET STREAK HAS CLEARED THE CWA TO SOUTHEAST LOWER MICHIGAN.  WITH
LAKE CLOUDS OVER NORTHEAST LOWER EVAPORATING AS A RESULT OF THE DRY
AIR AND MIXING UNDER A MARCH SUN...THE CWA IS ENJOYING A SHORT-LIVED
MOSTLY SUNNY SKY ATTM.  HOWEVER...MID AND HIGH CLOUDS ASSOCIATED
WITH A SHORTWAVE SPINNING OVER THE NORTHERN PLAINS ARE QUICKLY
ADVANCING ACROSS THE WESTERN GREAT LAKES.  AS THIS WAVE APPROACHES
NORTHERN MICHIGAN...LIGHT PRECIP CHANCES ARE THE MAIN FORECAST
CONCERN THROUGH TOMORROW.

TONIGHT...MID AND HIGH LEVEL CLOUDS ASSOCIATED WITH THE SHORTWAVE
OVER THE NORTHERN PLAINS WILL SPREAD OVER THE CWA TONIGHT.
HOWEVER...DRY AIR EMANATING FROM HIGH PRESSURE MOVING OVER ONTARIO
AND INTO QUEBEC WILL PREVENT MUCH MOISTURE FROM REACHING BELOW ABOUT
700MB.  THIS DRY AIR WILL KEEP MOST OF THE CWA PRECIP FREE.  THE
EXCEPTION MAY BE OVER NORTHEAST LOWER WHERE 1000-850MB WINDS WILL
REMAIN OUT OF THE EAST.  EVEN THOUGH MODELS PEG INVERSION HEIGHTS
AROUND 3KFT...THE LONG FETCH OVER LAKE HURON COMBINED WITH DELTA T/S
AROUND 10C MAY MODIFY THE BOUNDARY LAYER ENOUGH TO TRIGGER SOME
FLURRIES OVERNIGHT AND EARLY TOMORROW MORNING.  OTHER THAN THIS
MINOR DETAIL...CLOUDS WILL BE ON THE INCREASE WITH LOWS BOTTOMING
OUT MOSTLY IN THE TEENS.

TOMORROW...SHORTWAVE WILL MOVE WSW ACROSS THE SOUTHERN GREAT LAKES.
THE WEAK SURFACE REFLECTION OF THIS WAVE...HOWEVER...WILL GET
ABSORBED INTO THE STRONGER FLOW BETWEEN THE STRONG SURFACE HIGH OVER
QUEBEC AND THE DEVELOPING COASTAL LOW OVER THE CAROLINAS.  ALTHOUGH
PLENTY OF MID-LEVEL MOISTURE WILL BE ACCOMPANYING THIS WAVE...DRY
NE/E LOW LEVEL FLOW WILL KEEP A WEDGE OF DRY AIR CENTERED AROUND
850MB WITH DEWPOINT DEPRESSIONS UPWARDS OF 20C (12C EASTERN UPPER).
THIS DRY WEDGE IS EXPECTED TO PREVENT MOST OF THE PRECIP FALLING OUT
OF THE MID-LEVEL CLOUD DECK FROM REACHING THE GROUND.  THE EXCEPTION
MAY BE OVER NE LOWER WHERE ENE FLOW WITH DELTA T/S AROUND 10C MAY
PRODUCE SOME FLURRIES...ESPECIALLY DURING THE MORNING BEFORE MIXING
STARTS...AND EASTERN UPPER WHERE MORE MOISTURE WILL RESIDE.
TEMPERATURES WILL BE SLIGHTLY WARMER DESPITE THE CLOUD
COVER...RANGING FROM NEAR 30 TO THE MIDDLE 30S.

MPC

RATHER QUIET BUT CHILLY WEEKEND IN STORE FOR NORTHERN MICHIGAN WITH
LARGE UPPER LOW WRAPPING UP OVER NEW ENGLAND AND DRY N/NW FLOW
ACROSS THE GREAT LAKES.  SHORTWAVE TROF OVER THE NORTHERN PLAINS
TRIES TO MOVE INTO THE AREA...BUT REALLY JUST FALLS APART AS IT GETS
ABSORBED INTO LARGER UPPER SYSTEM OVER NEW ENGLAND.  A COLD ST.
PATRICKS DAY IN STORE FOR THE AREA...WITH A FEW LIGHT LAKE EFFECT
SNOW SHOWERS POSSIBLE IN N/NW FLOW AREAS.  MOISTURE IS VERY
LIMITED...BUT ENOUGH COLD AIR TO PROBABLY GENERATE SOME FLURRIES OR
VERY LIGHT SNOW SHOWERS WEST OF I-75.

ON SUNDAY...CLOUDS WILL INCREASE FROM WEST TO EAST AS BROAD
ISENTROPIC ASCENT ON THE 310K SURFACE INCREASES IN ADVANCE OF NEXT
CLIPPER SYSTEM.  THE ATMOSPHERE WILL MOISTEN UP SUNDAY AFTERNOON AND
EVENING...WITH LIGHT SNOW LIKELY OVERSPREADING THE AREA.  BEST
FORCING REMAINS NORTH OF M-32...BUT MOST AREAS SHOULD SEE AT LEAST
SOME QPF /AND VERY LIGHT ACCUMS OF SNOW/.  CLIPPER MOVES THROUGH THE
NORTHERN LAKES ON MONDAY USHERING IN ONE LAST SURGE OF MODIFIED
ARCTIC AIR FOR A BRIEF VISIT TO THE GREAT LAKES.  GFS IS MOST
BULLISH WITH THE COLD AIR...SHOWING 850MB TEMPERATURES FALLING TO
-14 TO -18 DEGC MONDAY AFTERNOON.  ECMWF DOES NOT BRING THE COLD AIR
AS FAR SOUTH...BUT STILL INDICATES 850MB THERMAL TROF SWINGING
ACROSS THE AREA.  I WILL NOT GET TOO DETAILED WITH THINGS THIS FAR
OUT...BUT GFS SOLUTION WOULD RESULT IN N/NW FLOW LAKE EFFECT SNOW
SHOWERS MONDAY AFTERNOON/NIGHT AND GUSTY WINDS.

COLD AIR BEGINS TO RETREAT ON TUESDAY AS LARGE SURFACE HIGH PRESSURE
SLIDES TOWARD THE EAST COAST AND WARMER RETURN FLOW BEGINS.  THIS
PATTERNS STRENGTHENS AND CONTINUES ON WEDNESDAY...PUSHING HIGHS INTO
THE 40S.  A BROAD AND INCREASINGLY MOIST SOUTHWEST FLOW WILL DEVELOP
ACROSS THE CENTER OF THE COUNTRY INTO THE GREAT LAKES AS WE HEAD
TOWARD THE END OF NEXT WEEK...WITH BLOCKING HIGH OVER THE WESTERN
ATLANTIC RESULTING IN LITTLE W-E PROGRESSION OF SYSTEMS.  SO
INCREASING CHANCES OF SHOWERS /TSTMS?/ FOR WEDNESDAY NIGHT THROUGH
THE END OF THE WEEK WITH TEMPERATURES ABOVE NORMAL /GENERALLY 45 TO
55.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH TONIGHT AS HIGH
PRESSURE REMAINS FIRMLY IN CONTROL ACROSS THE AREA. WILL SEE SOME
HIGH TO MID LEVEL CLOUDS BEGIN TO INVADE THE AREA THIS AFTERNOON IN
ADVANCE OF A CLIPPER SYSTEM PASSING THROUGH THE NORTHERN PLAINS.
THIS CLIPPER SYSTEM WILL WEAKEN TOMORROW BEFORE CROSSING INTO
MICHIGAN...SO ONLY MID LEVEL CLOUDINESS IS EXPECTED WITH THE
REMNANTS OF THIS SYSTEM.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 15, 3:50 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT THU MAR 15 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-161000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
350 PM EDT THU MAR 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION IS NOT ANTICIPATED.

MPC

Nearby

Flood Watches in Michigan, 2007Every flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.